Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 7, 2003, 6:39 AM EDT for Lunenburg County, Mecklenburg County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2003, 6:39 AM EDT (10:39 UTC)
- Expired
- Aug 7, 2003, 9:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Lunenburg County, VA, Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 071042
FFWAKQ
VAC111-117-071300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
639 AM EDT THU AUG 7 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA
MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 900 AM EDT
* AT 637 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER
MECKLENBURG COUNTY...WHERE UP TO 2 INCHES OF RAIN HAD ALREADY
FALLEN DURING THE PAST HOUR ACCORDING TO DOPPLER RADAR ESTIMATES.
* ADDITIONAL HEAVY RAIN IS EXPECTED THROUGH 830 AM...BETWEEN 2 AND 4
MORE INCHES...WHICH WILL RESULT IN LOCALIZED FLASH FLOODING. SOME
LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...SOUTH HILL
AND BOYDTON.
STAY AWAY FROM DRAINAGE DITCHES, STORM SEWERS, OR STREAMS, AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY
TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD.
LAT...LON 3663 7849 3669 7844 3690 7836 3682 7827
3682 7812 3677 7809 3654 7826
$$
HURLEY2 follow-up statements
000 WGUS71 KAKQ 071204 FFSAKQ VAC111-117-071235- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 804 AM EDT THU AUG 7 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR LUNENBURG MECKLENBURG HAS EXPIRED AS OF 800 AM EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING... SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ MALOIT && LAT...LON 3672 7857 3660 7839 3690 7807 3704 7829
000 WGUS71 KAKQ 071206 CCA FFSAKQ VAC111-117-071235- FLASH FLOOD STATEMENT...CORRECTED TO CANCEL VICE EXPIRE WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 804 AM EDT THU AUG 7 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR LUNENBURG AND MECKLENBURG COUNTIES HAS BEEN CANCELED AS OF 805 AM EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING... SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ MALOIT && LAT...LON 3672 7857 3660 7839 3690 7807 3704 7829
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:19 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 7, 4:19 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 419 AM EDT THU AUG 7 2003 AFTER A BRIEF RESPITE...MORE RAIN IS ON THE WAY FOR THE REGION OVER THE NEXT FEW DAYS. THIS AS THE UPPER TROUGH TO OUR WEST CONTINUES TO AMPLIFY (ONCE AGAIN) AS A RESULT OF THE BUILDING UPPER RIDGE OVER THE PLAINS/MS VLY. STLT WATER VAPOR IMAGERY SHOWS A WELL-DEFINED JET STREAK DROPPING INTO THE MID AND LOWER MS VLY. TODAY AND TONIGHT...GIVEN THE HIGH DEGREE OF MERIDIONAL FLOW...A BROAD AREA OF UPPER LEVEL DIVERGENCE/ QS VECTOR CONVERGENCE IS NOTED ACROSS THE MID ATLC REGION AS WE REMAIN E OF THE TROUGH AXIS. THE AMPLIFYING TROUGH WILL DEEPEN THE MOIST SOUTHERLY FLOW THROUGH THE MID AND UPPER LEVELS...TAPPING THE GULF STREAM AND MAKING FOR OPTIMAL PRECIPITATION EFFICIENCY AS PWAT INDICES CLIMB TO NEAR 2. DECIDED TO HOLD OFF ON FLOOD WATCHES AS THE MODELS SHOW BEST MOISTURE/THETA-E ADVECTION (AND THUS QPF) TO OUR WEST AND SOUTH. NEVERTHELESS WILL HAVE TO KEEP AN EYE ON GULF STREAM CONVECTION LIFTING N ALONG THE NC/VA COASTS...GIVEN THE TROPICAL NATURE OF THE RAIN (HIGHER EFFICIENCY/RAINFALL RATES). FRIDAY...BOTH THE GFS/ETA SHOW A BREAK IN THE ACTION EARLY...THEN WITH ANOTHER ROUND OF UPPER DIVERGENCE AND ASSOCIATED LOW/MID LEVEL LIFT BY AFTERNOON LIFTING FROM THE SOUTH. GFS AND ETA DIFFER AS TO WHERE THE BEST LIFT WILL BE (ALONG VA/NC COAST PER ETA...OVER NW VA AND NRN WV PER THE GFS)...NEVERTHELESS GIVEN THE ORIENTATION OF THE TROUGH CONFIDENCE REMAINS HIGH THAT SHOWERS/TSTMS WILL BECOME NUMEROUS OVER THE FCST AREA ONCE AGAIN. SATURDAY AND BEYOND...MADE NO CHANGES TO THE PREVIOUS FCST...WHICH MAINTAINS RAIN CHANCES THROUGH THE PERIOD. BASED ON THE MOST RECENT MEDIUM RANGE MODEL RUNS THE PATTERN SHOWS NO SIGNS OF CHANGING THROUGH EARLY NEXT WEEK AS THE ABNORMALLY MERIDIONAL UPPER FLOW PATTERN CONTINUES WITH THE UPPER TROUGH EXTENDING DOWN THROUGH THE CENTRAL GULF REGION. THE LATEST EXTENDED GFS RUN CONTINUES TO SHOW SIGNS OF WEAKENING FLOW ALOFT BY MIDWEEK AS THE BAROCLINIC ZONE/JET STREAM LIFTS NORTH INTO NRN NEW ENGLAND. .PRELIMINARY TEMPS/POPS... SBY 84 71 83 71 / 50 60 50 60 OXB 81 71 81 74 / 50 60 50 60 WAL 84 71 82 72 / 50 60 50 60 FVX 80 68 85 69 / 60 60 50 60 RIC 82 70 84 71 / 60 60 50 60 PTB 82 71 86 71 / 60 60 50 60 AKQ 83 72 85 72 / 60 60 50 60 PHF 84 73 85 73 / 60 60 50 60 ORF 84 73 84 74 / 60 60 60 60 ECG 84 74 86 74 / 60 60 60 60 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. HURLEY
Hazardous weather outlook, Aug 7, 5:38 AM EDT, 1 hour 1 minute before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-071600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 538 AM EDT THU AUG 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL BRING POCKETS OF HEAVY RAIN ACROSS PORTIONS OF THE REGION TODAY AND THIS EVENING...POSSIBLY RESULTING IN LOCALIZED FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ. HURLEY
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.